Ohio, 2025

Hail in Ohio, May 4, 2025

May 4, 2025 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms moved through the region as a low pressure system passed by.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved through the region as a low pressure system passed by.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 2:53 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 4, 2:53 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
353 PM EDT Sun May 4 2025

.SYNOPSIS...
A cutoff low will meander about the region through Tuesday, providing
periods of showers through the next several days. This will keep
below normal temperatures entrenched across the Ohio Valley until a
warmup develops toward midweek. Drier conditions are favored toward
the end of the workweek into next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Deep cutoff/closed low over north central KY to drift very slowly
west tonight. This vertically- stacked system will wobble about the
region thru early part of the week before shifting east Tue/Tue
night.

Cold pool aloft associated with this low has advected 5H temperatures
of -23C to -25c in from the south. The cold pool aloft combined with
daytime heating has resulted in marginal instby with MUCAPE values
of 750-1000 J/kg across all but the far west. This instby combined
with several lobes of vorticity and low level convergent axes rotating
around the low center, has led to the development of convective bands.
Expect a general uptick in coverage thru late afternoon before
diminishing this evening. Thermal profiles suggest that the potential
exists for some small hail with better updrafts. Precipitation
coverage diminishes later this evening but can not rule out a
continued threat of a shower over the southwest thru the night. Have
limited this later threat to low chance pop.

Lows tonight generally in the mid and upper 40s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Model solutions generally similar with closed low positioned to our
west at  sunrise Monday to rotate slowly east and north toward the
Tri-State region Monday. A similar setup to today with showers in
the morning and a diurnal uptick in coverage of showers and storms
in the afternoon. High temperatures in the upper 50s to the lower
and middle 60s.

Shower and thunderstorm coverage decreases Monday evening with the
better coverage shifting to areas along and north of I70 overnight.
Temperatures to drop to lows in the mid and upper 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Upper low over the southern Great Lakes will keep plenty of clouds
and showers around on Tuesday. Highest PoPs will be situated across
the north and east portions of the CWA. Tuesday will be another cool
day with temperatures in the 60s. Upper low finally shows signs of
departing Tuesday night, moving east into the mid-Atlantic states
with the potential for some clearing and low temperatures dropping
to within a few degrees of 50F.

Heights start to rise on Wednesday. There is a weak boundary
forecast to move southward through the CWA later Wednesday into
Wednesday night. Can't rule out a few showers mainly in the southern
CWA, but for the most part later Wednesday into Wednesday should
feature a dry forecast. High temperatures are expected to rebound
into the lower to mid 70s Wednesday, with lows mainly 50 to 55F.

Behind this front, high pressure builds in from the north for the
late week period, bringing with it drier air along with temperatures
near climo for early May. There may be a chance of showers mainly
across the southern CWA Thursday into Friday where there will be
slightly better moisture, otherwise high pressure appears to hold
into next weekend, where temperatures will climb back above climo by
Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The center of a large mid level low to drift toward the Tri-State
region today and then wobble around the area thru Monday.

Scattered diurnally driven showers and thunderstorms will continue to
increase in coverage thru the afternoon. The best coverage of
thunderstorms to pivot from south to north thru 00z, with a focus of
activity along and east of I-71 corridor. A few of the storms could
contain small hail.

Prevailing MVFR ceilings will drop down to IFR with IFR vsbys at
times in showers and thunderstorms. Some VFR ceilings have developed
and will be short lived with conditions dropping back to MVFR in
pcpn. Ceilings will return to IFR area wide progressively from
northwest to southeast between 06z-12z. Ceilings will lift to MVFR
Monday with additional showers and perhaps a few thunderstorms
Monday afternoon.

OUTLOOK...MVFR CIGs may persist at times through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...BPP
AVIATION...AR
Hazardous weather outlook, May 4, 2:15 AM EST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 AM EDT Sun May 4 2025

INZ050-058-059-066-073>075-080-KYZ089>091-094-095-050715-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Owen-Grant-
315 AM EDT Sun May 4 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana and northern Kentucky.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ092-093-096>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-050715-
Kenton-Campbell-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-Champaign-
Clark-Madison-Franklin-Licking-Preble-Montgomery-Greene-Fayette-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
315 AM EDT Sun May 4 2025

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio, southwest Ohio and west
central Ohio.

.DAY ONE...Today and tonight.

Scattered showers, with perhaps a few storms, are likely this
afternoon into early evening. Some small hail will be possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 4:08 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 PM EDT Sun May 4 2025

OHZ073-074-042145-
Ross OH-Hocking OH-
508 PM EDT Sun May 4 2025

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
SOUTHWESTERN HOCKING AND NORTHEASTERN ROSS COUNTIES THROUGH 545 PM
EDT...

At 508 PM EDT, a cluster of strong thunderstorms were located 11
miles southeast of Kingston, moving north-northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Mooresville, Hallsville, Adelphi, and Laurelville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3937 8275 3931 8275 3928 8282 3944 8294
      3947 8282 3947 8274 3950 8274 3952 8265
      3936 8264
TIME...MOT...LOC 2108Z 159DEG 23KT 3938 8274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Franks
Special weather statement, May 4, 4:13 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
513 PM EDT Sun May 4 2025

OHZ064-073-042145-
Ross OH-Pickaway OH-
513 PM EDT Sun May 4 2025

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTH
CENTRAL PICKAWAY AND NORTH CENTRAL ROSS COUNTIES THROUGH 545 PM
EDT...

At 513 PM EDT, a cluster of strong thunderstorms were located over
Chillicothe, moving north-northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
North Folk Village, Clarksburg, Pickaway County Airport, Chillicothe,
and Andersonville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3931 8290 3927 8304 3951 8322 3955 8293
TIME...MOT...LOC 2113Z 165DEG 22KT 3934 8298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Franks

The radar

The Cincinnati radar (KILN), 73 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ross

When
May 4, 4:14 PM EST to 4:16 PM EST
Where
Ross County, 1.38 mi S of Hopetown
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -82.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242347.